Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Apr 17, 2004, 3:13 AM CDT for Lake County, Illinois. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2004, 3:13 AM CDT (08:13 UTC)
- Expired
- Apr 17, 2004, 3:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Lake County, IL
The radar
The Milwaukee radar (KMKX), 84 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 3:15 AM CDT | HAIL 0.75 | Waukegan, IL | PRIVATE METEOROLOGIST |
| Apr 17, 3:15 AM CDT | HAIL 0.75 | Waukegan, IL | PRIVATE METEOROLOGIST |
| Apr 17, 3:15 AM CDT | HAIL 0.75 | Waukegan, IL | PRIVATE METEOROLOGIST |
| Apr 17, 3:15 AM CDT | HAIL 0.75 | Waukegan, IL | PRIVATE METEOROLOGIST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2694 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 170813 SVRLOT ILC097-170845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 311 AM CDT SAT APR 17 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAKE COUNTY IN NORTHEAST ILLINOIS * UNTIL 345 AM CDT * AT 311 AM CDT A SEVERE THUNDERSTORM WAS LOCATED NEAR INGLESIDE...OR ABOUT 12 MILES WEST OF WAUKEGAN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL PASS NEAR... GRAYS LAKE... GURNEE... WAUKEGAN BY 335 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... NICKEL SIZE HAIL. LAT...LON 4246 8815 4221 8812 4219 8759 4248 8766 $$ MERZLOCK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:37 PM CDT, 8 hours 36 minutes earlier.
Area forecast discussion, Apr 16, 6:37 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 637 PM CDT FRI APR 16 2004 .DISCUSSION... WARM FRONT WILL LIE FROM CENTRAL NEBRASKA TO CENTRAL WISCONSIN DURING THE EARLY EVENING. AN INCREASE IN HIGH CLOUDS SEEN ON THE SATELLITE LOOPS OVER CENTRAL IOWA ALONG THE ARM FRONT SHOWS THE VORTICITY ADVECTION ALOFT. DEWPOINTS ARE INCREASING AT THE SURFACE AND ARE IN THE 50S AS 19 UTC. THE RUC SOUNDINGS IN THE SOUTHWEST PART OF THE FORECAST AREA OF NORTHEAST ILLINOIS SHOWS A DRY LOW LEVEL ATMOSPHERE. SO THE LIFT MAY BE AROUND BUT NOT ENOUGH DEEP MOISTURE. HOWEVER USING A SURFACE PARCEL AND LIFTING IT ON THE SOUNDING GIVES 1554 J/KG WITH THE CURRENT DEWPOINT. WITH THIS INSTABILITY AROUND AND SLOWLY INCREASING MOISTURE BY SATURDAY MORNING. THIS IS SEEN ON THE MESOETA SOUNDING FORECAST AND THE WORKSTATION ETA FORECASTS. WILL ADD A CHANCE OF THUNDERSTORMS AFTER 06 UTC TONIGHT. THIS WILL GIVE THE ATMOSPHERE A CHANCE TO BECOME MORE MOIST. THE FRONT WILL BE AROUND SOUTHERN WISCONSIN AND NORTHERN ILLINOIS THROUGH SATURDAY AND SUNDAY. THERE ARE HIGH FORECAST CONVECTIVE AVAILABLE SO A CHANCE OF THUNDERSTORMS WILL BE IN THE FORECASTS. IT WILL BE DIFFICULT TO DETERMINE WHEN THE THUNDERSTORMS OCCUR WITH THE FRONT AROUND...VORTICITY MAXIMUM MOVING THROUGH AND OLD THUNDERSTORM BOUNDARIES AROUND THE AREA. WILL FORECASTS LOW POPS FOR NOW. USED THE AVN MODEL AS GUIDANCE ESPECIALLY LOW LEVEL EQUIVALENT POTENTIAL TEMPERATURE FIELDS AND 700 500 MB VORTICITY FIELDS. ANOTHER LOW IS FORECAST TO MOVE INTO CENTRAL ILLINOIS ON WEDNESDAY. WILL ADD A CHANCE OF THUNDERSTORMS IN THE SOUTHERN QUARTER OF THE FORECAST AREA. ON THURSDAY AND FRIDAY THE GFS FORECAST ANOTHER LOW IN IOWA AND THE CANADIAN GLOBAL MODEL SHOWS POSITIVE VORTICITY ADVECTION INTO THE REGION AT 500 MB. WILL ADD A CHANCE OF THUNDERSTORMS FOR FRIDAY. WHW && .AVIATION... FOR 00Z TAFS...CONVECTION STARTING TO FIRE ACROSS WESTERN IA AND ACTIVITY IS EXPECTED TO MOVE ENE ALONG A FRONTAL BOUNDARY TONIGHT. MODELS SHOW MOST OF THE PRECIP ALONG AND NORTH OF THE WI/IL BORDER. HOWEVER...EXPECT A FEW SHOWERS AND THUNDERSTORMS ACROSS NORTHERN IL AND WILL LEAVE PROB30 AROUND SUNRISE GOING THIS CYCLE. SW WINDS 10-15KTS TURN SOUTHERLY OVERNIGHT THEN BACK WESTERLY AFTER SUNRISE SAT. COULD BE A FEW SHOWERS AND THUNDERSTORMS SAT AFTERNOON BUT ANY PRECIP SHOULD BE SOUTH OF THE FRONTAL BOUNDARY WHICH MOVES THROUGH TERMINALS 16Z-18Z SATURDAY...SHIFTING WINDS TO THE NORTHEAST. FOR NOW HAVE LEFT SPEEDS AT 12KTS BUT SOME GUSTS TO 20KTS POSSIBLE ESPECIALLY AS FRONT PUSHES THROUGH LATE SAT MORNING. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, Apr 16, 4:30 PM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT FRI APR 16 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011 -019-171100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE- COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE- LIVINGSTON- IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT FRI APR 16 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA SATURDAY AND SATURDAY NIGHT. A WARM FRONT WILL MOVE INTO NORTHERN ILLINOIS SATURDAY. THIS FRONT WILL BE THE TRIGGER FOR THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THIS FRONT WILL BE NEARLY STATIONARY IN THE AREA THROUGH SUNDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ON SUNDAY AS WELL. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE IN EXTREME NORTHERN AND NORTHWEST ILLINOIS. ALSO...SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT. SPOTTERS SHOULD BE MONITORING THE WEATHER ON SATURDAY THROUGH SUNDAY USING NOAA WEATHER RADIO...OR LOCAL MEDIA BECAUSE THEY MAY BE NEEDED. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-171100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT FRI APR 16 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN SATURDAY AND SATURDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY. ALSO... SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) WHW
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:21 AM CDT | Special Marine Warning | LOT | 69 min | |
| Apr 17, 3:21 AM CDT | Special Marine Warning | LOT | 69 min | |
| Apr 17, 3:21 AM CDT | Special Marine Warning | LOT | 69 min | |
| Apr 17, 3:25 AM CDT | Severe Thunderstorm Warning | LOT | Cook | 20 min |
| Apr 17, 4:00 AM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.